Iowa, 2014Flooding in Iowa, June 23 to 30, 2014
June 23 to 30, 2014 · NWS DVN · 7 events in 7 counties and zones
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rains during the second half of June across the Midwest resulted in the Mississippi River and several tributary rivers to go into major flood. In fact, the flooding continued into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 23, 10:45 PM CST, 1 hour earlier.
Area forecast discussion, Jun 23, 10:45 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1145 PM CDT MON JUN 23 2014
.SYNOPSIS...
ISSUED AT 325 PM CDT MON JUN 23 2014
LOW CLOUDS CONTINUE TO PERSIST ACROSS THE CWA THIS AFTERNOON WITH
ONLY A FEW BREAKS IN THE OVERCAST (BINOVC) WHICH IS KEEPING INSTABILITY
TO A MINIMUM. THE HIGHEST SBCAPES EXTEND FROM SOUTHERN/EASTERN IL
INTO INDIANA AND SURE ENOUGH THAT IS WHERE SCATTERED THUNDERSTORMS
WERE FIRING. TEMPERATURES CONTINUE TO STRUGGLE TO WARM UP MUCH WITH
3 PM READINGS ONLY IN THE 70S ACROSS THE CWA. A WEAK WAVE COMING
OUT OF THE NORTHERN/CENTRAL PLAINS WAS PRODUCING A LINE OF
ISOLATED SHOWERS AND THUNDERSTORMS FROM SOUTHEAST MN TO CENTRAL IA
AND THEN TO NORTHEAST KS. A STRONGER WAVE IN THE SOUTHERN PLAINS
WAS SPREADING SHOWERS AND A FEW THUNDERSTORMS INTO SOUTHERN MO.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 325 PM CDT MON JUN 23 2014
FORECAST FOCUS ON A CHANCE OF SHOWERS LATE THIS AFTERNOON AND EVENING
OTHERWISE A PLEASANTLY WARM DAY ON TUESDAY.
TONIGHT...WILL MAINTAIN CHANCE POPS FOR SHOWERS LATE THIS AFTERNOON
AND EVENING. WATER VAPOR LOOPS SHOW A WEAK WAVE COMING OUT OF THE
NORTHERN/CENTRAL PLAINS BUT MOST OF THIS STAYS TO OUR WEST. THE
HRRR/HOPWRF MESO MODELS INDICATES MOST OF THESE SHOWERS DISSIPATING
BEFORE REACHING OUR WESTERN CWA. TO OUR SOUTH THERE IS A BIT
STRONGER WAVE LIFTING NORTHEAST OUT OF THE SOUTHERN PLAINS.
OPERATIONAL MODELS KEEP THE BULK OF THE SHOWERS/STORMS ASSOCIATED
WITH THIS FEATURE TO OUR SOUTHEAST. BOTTOM LINE...WILL MAINTAIN
SMALL POPS THROUGH THIS EVENING AND THEN GO DRY MOST OF THE CWA
AFTER MIDNIGHT. LIGHT NORTHWEST WINDS WILL BRING SOMEWHAT DRIER
AIR GRADUALLY INTO THE CWA OVERNIGHT. MINIMUM TEMPERATURES SHOULD
BE IN THE 60S.
TUESDAY...SHOULD HAVE SUBSIDENCE BEHIND THE DEPARTING WAVE THAT
MOVES INTO THE OHIO VALLEY. MOSTLY SUNNY SKIES EXPECTED WITH
AFTERNOON TEMPERATURES WARMING INTO THE LOWER TO MID 80S. DEWPOINTS
WILL BE SOMEWHAT MORE TOLERABLE IN THE UPPER 50S TO LOWER 60S. THE
WET GROUND MAY ALLOW FOR SCATTERED CUMULUS CLOUDS TO FORM.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 325 PM CDT MON JUN 23 2014
SLIGHTLY COOLER CONDITIONS EXPECTED TUESDAY NIGHT-WEDNESDAY...BEFORE
A RETURN TO MORE SUMMER-LIKE CONDITIONS AND UNSETTLED WEATHER BY
THE END OF THE WORK WEEK.
MODELS CONTINUE TO SHOW POOR CONTINUITY BETWEEN EACH OTHER WITH
REGARDS TO SEVERAL SHORTWAVES MOVING THROUGH THE QUASI-ZONAL FLOW
ALOFT. BECAUSE OF THIS...CONFIDENCE REMAINS LOW FOR ANY GIVEN MODEL
SOLUTION AND WILL CONTINUE TO USE A MODEL BLEND FOR EXTENDED
FORECAST.
TUESDAY NIGHT-WEDNESDAY...WEAK COLD FRONT TO DROP SOUTH NEAR THE
IA/MN BORDER TO NEAR HWY 20...AS A SHORTWAVE MOVES ACROSS MN AND WI.
THE LATEST NAM GENERATES PCPN AS EARLY AS 12Z WED ALONG THIS WEAK
BOUNDARY...WHILE OTHER SOLUTIONS HOLD OFF UNTIL THE AFTERNOON. MODEL
FORCING PROGS SHOW VERY LITTLE CONVERGENCE/OMEGA WITH THIS
BOUNDARY...AND WILL ONLY CARRY SLIGHT TO LOW END CHANCE POPS AT THIS
TIME. QPF AMOUNTS EXPECTED TO BE UNDER A TENTH OF AN INCH. HIGHS
WEDNESDAY WILL BE IN THE UPR 70S/LOW 80S.
WEDNESDAY NIGHT-FRIDAY...ANOTHER SHORTWAVE TROUGH TO MOVE EAST
OVER THE PLAINS IN THE ZONAL FLOW ALOFT. THE GFS/ECMWF/GEM KEEP THIS
WAVE TO THE SOUTH OF THE CWA...WHEREAS THE NAM TRACKS IT DIRECTLY
OVER THE CWA BRINGING THE POTENTIAL FOR HEAVY RAIN IN THE FAR SOUTHERN
PORTIONS OF THE CWA. THE NAM IS THE CLEAR OUTLIER AND WILL DISCARD
ITS SOLUTION FOR THE TIME BEING. DID LITTLE CHANGE TO THESE PERIODS
POPS DUE TO CONTINUED MODEL DIFFERENCES AND LEFT IN THE CHANCE
CATEGORY ATTIM. MODELS DO AGREE ON A WEAK SHEAR PROFILE...WHICH
WOULD SUGGEST LITTLE IF ANY SEVERE THREAT WITH STORMS THAT DEVELOP.
HIGHS TO GENERALLY BE IN THE 80S...WITH LOWS IN THE MID TO UPPER 60S.
FRIDAY NIGHT-MONDAY...SOUTHWEST FLOW PATTERN TO RETURN TO THE REGION
WITH SEVERAL SHORTWAVES LIFTING NORTHEAST INTO THE UPPER PLAINS. A
WARM FRONT WILL LIFT NORTH OVER THE CWA BRINGING ADDITIONAL PCPN
CHANCES TO THE AREA. INCREASING HUMIDITY LEVELS AND TEMPS WILL BE
SEEN EACH DAY WITH DEWPOINTS REACHING INTO THE 70S. MODEL CONSENSUS
HAS SLIGHT CHANCE TO LOW END CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS. LATER SHIFTS MAY BE ABLE TO RAISE POPS ONCE MODELS
COME INTO BETTER AGREEMENT. ALL IN ALL...A RETURN TO MORE SUMMER
LIKE CONDITIONS APPEARS LIKELY BY THE WEEKEND.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1123 PM CDT MON JUN 23 2014
AN ISOLATED SHOWER IS NOT OUT OF THE QUESTION DURING THE EARLY
MORNING AT KBRL/KMLI BUT PROBABILITIES TOO LOW TO INCLUDE IN THE
TAFS. OTHERWISE...EXPECT SOME MVFR FOG AND POSSIBLY SOME PATCHY
LOW STRATUS DURING THE EARLY MORNING.
&&
.HYDROLOGY...
ISSUED AT 325 PM CDT MON JUN 23 2014
AREA RIVERS CONTINUE TO RISE IN RESPONSE TO RECENT RAINFALL OVER THE
PAST SEVERAL DAYS OVER THE CWA. ADDITIONAL RAINFALL GENERALLY
BETWEEN 1 AND 2 INCHES HAS FALLEN IN THE WESTERN HALF AND SOUTHERN
HALF OF THE CWA OVER THE PAST 36 HRS. THE BURLINGTON AREA HAS
RECEIVED AMOUNTS OVER 3 INCHES WITH THE YESTERDAY/S STORMS. THIS
RAINFALL IS HANDLED WELL BY THE RIVER MODELS AND DO NOT ANTICIPATE
MUCH CHANGE TO THE RIVER FORECASTS IN REGARDS TO RISES IN THE COMING
DAYS AHEAD. THE RIVER SITES THAT ARE CURRENTLY UNDER A WARNING ARE
FORECAST TO SEE MINOR TO MODERATE FLOODING...WITH THE EXCEPTION OF
THE MISSISSIPPI RIVER AT BURLINGTON...CEDAR RIVER AT CEDAR
RAPIDS...AND THE WAPSIPINICON RIVER AT DE WITT...WHERE MAJOR
FLOODING IS FORECAST. THOSE WITH INTERESTS ON AREA RIVERS OR WHO
WOULD BE IMPACTED BY HIGH WATER LEVELS SHOULD CONTINUE TO MONITOR
RIVER LEVELS IN THE UPCOMING DAYS AHEAD.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...HAASE
SHORT TERM...HAASE
LONG TERM...GROSS
AVIATION...RP KINNEY
HYDROLOGY...GROSS
Hazardous weather outlook, Jun 23, 9:50 PM CST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 PM CDT MON JUN 23 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1050 PM CDT MON JUN 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
MANY AREA RIVERS ARE EXPERIENCING SIGNIFICANT RISES AND/OR FLOODING.
PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR
DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SEVERAL PERIODS OF THUNDERSTORMS ARE EXPECTED FROM WEDNESDAY
THROUGH SUNDAY. THE EXACT TIMING OF THESE STORMS WILL DEPEND
LARGELY ON THE TIMING OF UPPER LEVEL WAVES...WHICH IS CURRENTLY
UNCERTAIN. THERE IS SOME CONFIDENCE...HOWEVER...THAT WHEN STORMS
DO OCCUR...HEAVY RAINFALL WILL REMAIN A THREAT DUE TO AN INCREASINGLY
MOIST ATMOSPHERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
RP KINNEY
Flood, Linn
- When
- June 23, 11:45 PM CST to June 25, 8:00 PM CST
- Where
- Linn County, 1.47 mi NNW of Toddville to 20.95 mi W of Covington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.120, -91.730
Heavy rains during the second half of June resulted in the Cedar River at Cedar Rapids going above the major flood stage level of 16 feet on June 24 around 1245 am CDT. It crested around 17.34 feet around 1215 am June 25. It fell below the major flood stage level around 9 pm CDT June 25.
Flood, Johnson
- When
- June 23, 11:45 PM CST to June 25, 8:00 PM CST
- Where
- Johnson County, 18.72 mi N of Swisher to 14.44 mi NNW of Swisher
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.120, -91.730
Heavy rains during the second half of June resulted in the Cedar River at Cedar Rapids going above the major flood stage level of 16 feet on June 24 around 1245 am CDT. It crested around 17.34 feet around 1215 am June 25. It fell below the major flood stage level around 9 pm CDT June 25.
Flood, Cedar
- When
- June 23, 11:45 PM CST to June 25, 8:00 PM CST
- Where
- Cedar County, 28.08 mi WNW of Mechanicsville to 3.61 mi WNW of Mechanicsville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.120, -91.730
Heavy rains during the second half of June resulted in the Cedar River at Cedar Rapids going above the major flood stage level of 16 feet on June 24 around 1245 am CDT. It crested around 17.34 feet around 1215 am June 25. It fell below the major flood stage level around 9 pm CDT June 25.
Flood, Clinton
- When
- June 26, 4:50 PM CST to June 30, 11:59 PM CST
- Where
- Clinton County, 3.6 mi NNW of Toronto to 4.12 mi SW of Big Rock
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
Heavy rains during the second half of June resulted in the Wapsipinicon River at De Witt going above the major flood stage level of 12.5 feet on June 26 around 550 pm CDT. It crested at a new record high level around 14.32 feet around 145 pm July 2. It fell below the major flood stage level around 1 am CDT July 11.
Flood, Scott
- When
- June 26, 4:50 PM CST to June 30, 11:59 PM CST
- Where
- Scott County, 15.14 mi NNW of Dixon to 5.34 mi NW of New Liberty
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.950, -90.900
Heavy rains during the second half of June resulted in the Wapsipinicon River at De Witt going above the major flood stage level of 12.5 feet on June 26 around 550 pm CDT. It crested at a new record high level around 14.32 feet around 145 pm July 2. It fell below the major flood stage level around 1 am CDT July 11.
Flood, Des Moines
- When
- June 26, 11:00 PM CST to June 30, 11:59 PM CST
- Where
- Des Moines County, 3.81 mi SW of Spring Grove to 3.18 mi ESE of Spring Grove
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.690, -91.200
Heavy rains during the second half of June resulted in the Mississippi River at Burlington, IA and Gladstone, IL going above their respective major flood stage levels. They crested about 5.5 to 6 feet above their major flooding levels during the evening of July 5 and morning of July 6. They fell below their major flood stage levels in mid July.
Burlington rose above its major flood stage level of 18 feet on June 27 around 12 am CDT. It crested around 23.65 feet around 8 am CDT July 6. It fell below the major flood stage level during the late afternoon of July 16.
Gladstone rose above its major flood stage level of 14 feet on June 29 around 12 am CDT. It crested around 19.83 feet around 8 pm CDT July 5. It fell below the major flood stage level around 8 1m CDT July 15.
Flood, Louisa
- When
- June 28, 12:00 PM CST to June 30, 11:59 PM CST
- Where
- Louisa County, 3.79 mi SSE of Grandview to 6.23 mi SE of Oakville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 41.230, -91.170
Heavy rains during the second half of June resulted in the Mississippi River at New Boston, IL and Keithsburg, IL going above their respective major flood stage levels on the afternoon and evening of June 28. They crested about 5.5 to 6 feet above their major flooding levels on July 5. They fell below their major flood stage levels on July 14.
New Boston rose above its major flood stage level of 18.5 feet on June 28 around 10 pm CDT. It crested around 24.52 feet around 2 am CDT July 5. It fell below the major flood stage level around 2 am CDT July 14.
Keithsburg rose above its major flood stage level of 17 feet on June 28 around 1 pm CDT. It crested around 22.63 feet around 645 pm CDT July 5. It fell below the major flood stage level around 230 pm CDT July 14.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, June 23, 20142 deaths · 1 event
- Tornado and Hail in Ohio, June 23, 2014$847,000 · EF1 · 6 events
- Hail and Damaging Winds in Kentucky, June 23, 2014$40,000 · 1.5 in hail · 14 events
- Flooding and Damaging Winds in Pennsylvania, June 23 to 24, 2014$46,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, June 23, 2014$39,000 · 50 kt wind · 7 events
- Flash Flood and Flooding in Arkansas, June 23 to 27, 2014$30,000 · 1 in hail · 9 events
- Tornadoes and Damaging Wind in Illinois, June 23, 2014$36,000 · EF0 · 3 events
- Damaging Winds in Tennessee, June 23, 2014$24,000 · 50 kt wind · 6 events
- Damaging Wind in Indiana, June 23, 2014$30,000 · 61 kt wind · 1 event
- Damaging Winds in Kentucky, June 23, 2014$20,000 · 50 kt wind · 3 events
- Lightning Strike in Louisiana, June 23, 2014$20,000 · 1 event
- Damaging Winds in Texas, June 23, 2014$14,000 · 60 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525287, 525289, 525291, 525262, 525266, 525301, 525299.